Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Jackson, MS

July 22, 2022Covington County, Jefferson Davis County, Simpson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 22, 2022, 2:05 PM CDT for Covington County, Jefferson Davis County, Simpson County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2022, 2:05 PM CDT (19:05 UTC)
Expired
Jul 22, 2022, 4:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Jefferson Davis County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 63 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:55 PM CDTFLASH FLOOD7 Sw Collins, MSFLASH FLOODING REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

368 
WGUS54 KJAN 221905
FFWJAN
MSC031-065-127-222130-
/O.NEW.KJAN.FF.W.0029.220722T1905Z-220722T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
205 PM CDT Fri Jul 22 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Simpson County in central Mississippi...
  Northern Jefferson Davis County in south central Mississippi...
  Northwestern Covington County in southeastern Mississippi...

* Until 430 PM CDT.

* At 205 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 2.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Magee, Prentiss, Mount Olive, Clem and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3185 8990 3186 8979 3187 8966 3184 8965
      3183 8965 3182 8965 3181 8965 3179 8965
      3178 8965 3171 8961 3161 8956 3155 8962
      3156 8985 3160 8990 3176 8990

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-2.5 INCHES IN 1 HOUR

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:34 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 12:34 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1234 PM CDT Fri Jul 22 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
MVFR conditions are possible for GWO/GLH due to low cigs, but
expected to clear by 19Z. VFR conditions are expected at most
sites. VCTS is possible for HBG/PIB this aftn through late
evening. BR may briefly lower vis for MEI overnight. /AJ/

&&

.DISCUSSION...Airmass across the area today is much different
than what we dealt with yesterday. Overall, less moist and lower
levels are not as warm so temps will be lower than yesterday.
Still, there's enough low level warmth to still get some areas hot
and we have a Heat Adv in effect to cover that. This is for the
NW 2/3rds of the area. I do have some concerns that cloud cover
and or precip could impact heating potential on the S edge of the
Adv. However, makes sense to just let things ride as is. The main
weather feature of note that will drive rain chances is the large
MCV across west- central AL. So, initial thinking was the low
level moisture would have been scoured out from the overnight
storm complex. However, that's totally the case. Yes, some impact
on overall moisture did occur and is noted on the latest analysis.
However, the lower level flow is out of the W and NW which is
allowing for sufficient 0-3 moisture content and convergence, esp
as the lower levels respond to the circulation around the large
MCV, to support scattered showers/storms later as sfc
heating/instability increase. Overall, best precip chances will be
across the S half where we currently have the best PoPs, so
nothing of much to adjust there.

In terms of strong to severe storms. Parameters are not overly
favorable today so the threat is on the low side. However, any
storms that are along or N of I-20 would have access to more
instability and thus can't rule out some stronger storms and maybe a
rouge severe storm. Lastly, we could see some slower moving or
training of activity today or again later tonight if precip can
redevelop close to the remnant MCV center. Inflow to any storms will
be from the W/NW and the propagation vectors are on the light side
which would promote slower motions or some training/backbuilding.
I'm not confident enough to add any graphic to highlight flooding
potential, but some concern is there based off analysis and some
indication from CAMs.

Anticipate a few updates today to follow temp and convective
trends. /CME/

Prior discussion below:

Saturday through next week...

Any relief from the hot and humid conditions we have been
experiencing will be holding off at least another week. Upper level
ridging remains in control through the period with a 594 dam 500 mb
ridge centered overtop our area much of the time, and close by the
rest. This represents a continued 500 mb height anomaly of 2-5 dam
through next week. The subtropical surface ridge is located in its
approximate climatological position over the Atlantic and the
western extent of the surface ridging will ensure prevailing
southerlies continue to transport hot, humid air from the Gulf of
Mexico where sea surface temperatures are above average. That being
said, this mornings forecast package will include additional HWO
graphics addressing the prolonged heat, to extend into next week.
Areas of the Mississippi River Delta, particularly north of I-20,
will likely continue to see some of the higher heat index values
each day. /86/

Significant heat stress conditions will continue across the Delta,
into portions of central Mississippi, southern Arkansas, and
northern Louisiana. While most areas will remain below excessive
heat warning criteria through Saturday (>110F heat indices), values
will likely climb again by Sunday into next week, with most areas
likely reaching HIs of 105-110F, and some areas along I-55 and
westward possibly rising above 110 F HI. With heat stress conditions
expected, we are monitoring the possibility of an excessive heat
warnings and likely heat advisories being needed at some point this
coming week. /NP/

With the copious boundary layer moisture, we will likely still be
able to maintain isolated to scattered diurnal showers and
thunderstorms each day, with the better chances in the southeast
where upper heights may be slightly lower and afternoon inland
seabreeze intrusion may aid in convective initiation. With the heat
and humidity, instability each day could peak above 3,000 J/KG
SBCAPE and PWATS above 2". This may prove sufficient for an isolated
wet microburst threat but no organized or widespread severe weather
is expected through next week.

Some guidance suggests a front could approach by late week which
would increase precipitation chances and perhaps offer some break in
the heat wave. This possibility will be monitored in subsequent
forecast cycles. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  72  91  74 /  66  26  55  30
Meridian      91  72  91  73 /  75  27  54  29
Vicksburg     93  73  92  74 /  51  15  32  22
Hattiesburg   91  73  93  73 /  86  39  59  19
Natchez       91  72  91  73 /  65  25  32  19
Greenville    96  73  94  75 /   6   3  17  11
Greenwood     96  73  95  74 /   9   4  25  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>050-
     053-054-059-060.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

AJ
Hazardous weather outlook, Jul 22, 3:59 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
359 AM CDT Fri Jul 22 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054-
059>061-230900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
359 AM CDT Fri Jul 22 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today

Hot and humid conditions will continue today with heat indices of
105 to 110 degrees. Residents should continue to exercise caution
when doing activities outside, take plenty of breaks and drink
plenty of fluids.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat will continue through the weekend and into next
week. Heat indices will reach or exceed 110 degrees for a portion
of the area during this time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ051-052-055>058-062>066-072>074-230900-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
359 AM CDT Fri Jul 22 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Hot and humid conditions will continue today with heat indices of
up to 105 degrees. Residents should continue to exercise caution
when doing activities outside, take plenty of breaks and drink
plenty of fluids.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat will continue through the weekend and into next
week. Heat indices will reach or exceed 110 degrees for a portion
of the area during this time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 22, 9:39 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
939 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     HOPE                    32.75N 89.25W
07/21/2022                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND THE HOPE
            COMMUNITY.

&&

CE
Local storm report, Jul 22, 9:40 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     1 W DIXON               32.66N 89.24W
07/21/2022                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND THE DIXON
            COMMUNITY.

&&

CE
Local storm report, Jul 22, 10:24 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     2 NNE GREENWOOD         33.54N 90.18W
07/21/2022                   LEFLORE            MS   EMERGENCY MNGR

            LARGE TREE LIMBS BLOWN DOWN, WHICH KNOCKED
            DOWN POWERLINES.

&&

AJ
Local storm report, Jul 22, 10:39 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     COUNTY RD 211           33.47N 89.92W
07/21/2022                   CARROLL            MS   EMERGENCY MNGR

            SMALL TREE FELL ON RD.

&&

SB
Local storm report, Jul 22, 12:34 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     1 WNW PORTERVILLE       32.69N 88.49W
07/21/2022                   KEMPER             MS   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS ROADS IN SE
            KEMPER CO.

&&

CE
Special weather statement, Jul 22, 1:04 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Fri Jul 22 2022

MSZ064-065-221830-
Jefferson Davis MS-Covington MS-
104 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern
Covington and central Jefferson Davis Counties through 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, or 7 miles west of Collins, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Carson around 130 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3172 8977 3164 8955 3147 8958 3150 8984
TIME...MOT...LOC 1803Z 024DEG 9KT 3161 8968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:22 PM CDTSevere Thunderstorm WarningJANAttala, Neshoba, Winston53 min
Jul 21, 7:31 PM CDTSpecial Weather StatementJANSharkey44 min
Jul 21, 7:39 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower, Washington51 min
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba64 min
Jul 21, 7:45 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Yazoo45 min
Jul 21, 8:05 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo55 min
Jul 21, 8:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee74 min
Jul 21, 8:19 PM CDTSevere Thunderstorm WarningJANHinds, Holmes, Issaquena, Madison, Sharkey, Warren and 1 more56 min
Jul 21, 8:29 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore49 min
Jul 21, 8:40 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton80 min
Jul 21, 8:45 PM CDTSevere Thunderstorm WarningJANHolmes40 min
Jul 21, 8:54 PM CDTSpecial Weather StatementJANLeflore36 min
Jul 21, 8:58 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore62 min
Jul 21, 9:14 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo29 min
Jul 21, 9:16 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton59 min
Jul 21, 10:04 PM CDTSevere Thunderstorm WarningJANClarke, Jasper56 min
Jul 21, 10:29 PM CDTSevere Thunderstorm WarningJANLeake, Newton, Scott, Smith46 min
Jul 21, 11:00 PM CDTSpecial Weather StatementJANJasper45 min
Jul 21, 11:00 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster27 min
Jul 21, 11:04 PM CDTSevere Thunderstorm WarningJANSmith21 min
Jul 21, 11:27 PM CDTSpecial Weather StatementJANSmith33 min
Jul 21, 11:53 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Jones52 min
Jul 22, 1:04 PM CDTSpecial Weather StatementJANJefferson Davis26 min
Jul 22, 2:29 PM CDTHeat AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more23 hr
Jul 22, 2:51 PM CDTSpecial Weather StatementJANCopiah24 min
Jul 22, 3:29 PM CDTSpecial Weather StatementJANCopiah46 min
Jul 22, 3:40 PM CDTSpecial Weather StatementJANHinds35 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.